What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 20, 1:49 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 20, 1:49 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
249 PM EDT Sun Aug 20 2023
...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...
.DISCUSSION...
Issued at 239 PM EDT Sun Aug 20 2023
A tropical wave that is currently moving west over the area is
bringing elevated rain and thunderstorm chances to the peninsula
this afternoon. Widespread rainfall amounts between 0.25 to 0.50
inch are expected with locally higher amounts under the heaviest
thunderstorms. Along with the rain, the tropical wave is also
leading to stronger easterly winds as the pressure gradient tightens
in the wake of the disturbance. Rain chances and gusty winds will
diminish after sunset this evening. Look for slightly lower
temperatures this afternoon with the presence of rain and cloud
cover. Highs will top out in the upper 80s to lower 90s areawide.
A drier and hotter pattern returns this week as high pressure builds
in from the north. Aside from a weak trough and back door front on
Wednesday that looks to bring slightly elevated rain chances to the
region, mostly dry and hot conditions are expected through the work
week. Afternoon high temperatures will reach into the lower to
middle 90s for most. As previously mentioned, drier conditions are
expected this week. In addition to little rain, this also means
lower humidity and lower heat index values. At this time, heat
indices look to top out between 100 to 105 degrees.
As we approach the weekend, model guidance suggests a trough dipping
through the Great Lakes region. This will act to shift the high
pressure further west for the weekend allowing some higher rain
chances to filter into the state. This doesn't look to present a
substantial pattern shift, but it at least looks like our next
opportunity at more widespread rain chances.
&&
.AVIATION...
(18Z TAFS)
Issued at 239 PM EDT Sun Aug 20 2023
On and off MVFR/IFR conditions for terminals this afternoon with
conditions anticipated to improve after 00z. Easterly winds will
diminish this evening as rain exits the area. Look for VFR
conditions this evening through the end of the period. Gusty
easterly winds are expected once again on Monday.
&&
.MARINE...
Issued at 239 PM EDT Sun Aug 20 2023
A Small Craft Advisory is in effect into the evening hours for
central and southern waters as breezy easterly winds around 20 knots
are expected with the passing of a tropical wave. Winds will remain
elevated between 15 to 20 knots into the overnight hours, so SCEC is
likely overnight for central and southern waters. Generally
speaking, winds will diminish through the day on Monday, though a
brief period of SCEC is possible during the late afternoon and early
evening time frame. Scattered to numerous showers and thunderstorms
are expected this afternoon and evening in association with the
tropical wave. Through the rest of the period, drier air and much
lower rain chances are expected.
&&
.FIRE WEATHER...
Issued at 239 PM EDT Sun Aug 20 2023
Scattered to numerous showers and thunderstorms are expected through
this evening, with a slightly drier pattern returning for the work
week. RH values will remain above critical thresholds through the
period. The only concern will be the potential for higher
dispersions today through Monday as winds increase behind the
tropical wave.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 79 96 78 96 / 40 30 10 20
FMY 78 94 77 95 / 30 50 10 40
GIF 76 93 75 94 / 20 20 0 10
SRQ 77 96 76 96 / 40 40 20 30
BKV 74 96 72 96 / 20 20 0 20
SPG 81 94 79 95 / 40 30 10 20
&&
Sea Breeze Thunderstorm Regime For Monday: 3
Sea Breeze Thunderstorm Regime For Tuesday: 3
For additional information on sea breeze regimes, go to:
https://www.weather.gov/tbw/ThunderstormClimatology
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory until 8 PM EDT this evening for Coastal
waters from Bonita Beach to Englewood FL out 20 NM-Coastal
waters from Englewood to Tarpon Springs FL out 20 NM-Waters
from Bonita Beach to Englewood FL out 20 to 60 NM-Waters
from Englewood to Tarpon Springs FL out 20 to 60 NM.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...ADavis
DECISION SUPPORT...Flannery/Close
UPPER AIR/CLIMATE...CloseIn the hours before
Special weather statement, Aug 20, 2:14 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
314 PM EDT Sun Aug 20 2023
FLZ160-162-260-201945-
Coastal Charlotte FL-Inland Sarasota FL-Coastal Sarasota FL-
314 PM EDT Sun Aug 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHARLOTTE AND
SOUTHEASTERN SARASOTA COUNTIES THROUGH 345 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Charlotte, moving west at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Port, Port Charlotte, Murdock, Gulf Cove, South Venice, El
Jobean, Charlotte Harbor, Grove City, Warm Mineral Springs, and
Rotonda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2699 8203 2693 8207 2690 8235 2705 8245
2706 8218
TIME...MOT...LOC 1914Z 095DEG 19KT 2696 8211
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TBWLocal storm report, Aug 20, 2:17 PM EST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
317 PM EDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM Tstm Wnd Gst 1 WSW Charlotte Harbor 26.96N 82.08W
08/20/2023 M49 MPH Charlotte FL Mesonet
WeatherFlow station at Charlotte Harbor
Yacht Club.
&&Special weather statement, Aug 20, 3:03 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
403 PM EDT Sun Aug 20 2023
FLZ052-151-249-251-202045-
Inland Pasco FL-Coastal Hillsborough FL-Polk FL-
Inland Hillsborough FL-
403 PM EDT Sun Aug 20 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PASCO...NORTHEASTERN
HILLSBOROUGH AND NORTHWESTERN POLK COUNTIES THROUGH 445 PM EDT...
At 403 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Poinciana to near Fussels
Corner to 10 miles southeast of Fish Hawk. Movement was northwest at
30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tampa, Lakeland, Plant City, Winter Haven, Temple Terrace, Haines
City, Bartow, Auburndale, Zephyrhills, Fish Hawk, Brandon,
Hillsborough River State Park, Zephyrhills South, Zephyrhills West,
Medulla, Riverview, Wesley Chapel South, Fussels Corner, Combee
Settlement, and Lakeland Linder Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2807 8137 2804 8136 2802 8138 2804 8143
2806 8144 2806 8145 2804 8146 2801 8142
2796 8170 2767 8196 2777 8237 2828 8238
2829 8172 2819 8152 2814 8152 2814 8146
2809 8145 2808 8135 2807 8135
TIME...MOT...LOC 2003Z 114DEG 28KT 2806 8146 2802 8185 2778 8206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TBWLocal storm report, Aug 20, 3:05 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
405 PM EDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Tstm Wnd Gst 6 W Fort Meade 27.75N 81.89W
08/20/2023 M47 MPH Polk FL Mesonet
Mesonet station AR663 5 W Fort Meade.
&&Local storm report, Aug 20, 3:11 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
411 PM EDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Gst 2 SW Lake Alfred 28.07N 81.75W
08/20/2023 M46 MPH Polk FL ASOS
ASOS station KGIF Winter Haven.
&&Local storm report, Aug 20, 3:21 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
421 PM EDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Tstm Wnd Gst 3 N Willow Oak 27.97N 82.02W
08/20/2023 M46 MPH Polk FL AWOS
AWOS station KLAL Lakeland Regiona.
&&